Health

Here’s How To Handle Your Post-COVID Vaccine Nausea

Calm the tum.

A person wears jeans and a tank top while holding their stomach in pain on a couch. Even though it's not an official side effect, you might get nauseous after getting your COVID vaccine.
LaylaBird/E+/Getty Images

Even if you were fine after your first shot, your second COVID vaccine injection may make you feel flu-y, with all the attendant queasiness. If you’ve been dealt the solemn task of treating post-COVID vaccine nausea, doctors say that you won’t have to grapple with the symptoms for too long.

Why Might You Get Nauseous After Getting The COVID Vaccine?

“Nausea is not a common side effect after the COVID vaccine, but it can happen,” says Dr. Natasha Bhuyan, M.D., the regional medical director of One Medical. According to the Centers for Disease Control and Prevention (CDC), it’s not unheard of to get nauseous after getting the COVID vaccine. That’s because the vaccine activates your immune system, which triggers inflammation, and inflammation doesn’t always play nicely with your gastrointestinal tract.

Your immune system doesn’t just make you nauseous post-COVID vaccine, says Dr. Michael Green, M.D., a family medicine physician and the associate medical director of Northwell Health-GoHealth Urgent Care. “Nausea is a common reaction to most medications and one of the standard reactions that your immune system makes when you are ill,” he tells Bustle. So if any movement or the thought of food is making you queasy after getting your shot, you can be as upset as your stomach is — but there’s likely no need to be alarmed.

When Should You Be Concerned About Post-Vaccine Nausea?

More often than not, Dr. Bhuyan says that people will be done with the worst of their side effects within 48 hours, which tends to hold true for nausea. “If you have symptoms that are lasting longer than 48 hours, you should reach out to your primary care provider,” she advises.

“I felt like it was going to last forever when I was in it,” says Laurel, 27, who got the Pfizer vaccine at the end of March. “I could barely even watch TV because the movement on screen made my stomach turn. But my doc said to rest, hydrate, and wait it out. Sure enough, it got better after the first day, and it was completely gone by day three.”

How Do You Treat Post-Vaccine Nausea?

To make your post-vaccine nausea more manageable, Dr. Bhuyan suggests treating your body just like you would for any old bout of queasiness. “Stay hydrated,” she says. “When eating, try to focus on light foods, such as soup or crackers.” Dr. Green says that letting your body rest is another excellent way to care for yourself when you’ve got a case of post-vaccine stomachaches.

In the event that your nausea escalates to vomiting, try to keep yourself hydrated to replace lost fluids. If that’s proving difficult because you can’t keep liquid down, try little sips of sports drinks with electrolytes so you can get some nutrients and water in one fell swoop. Your nausea will likely pass soon enough — resting and treating yourself well can help move the process along.

Experts:

Dr. Natasha Bhuyan, M.D., regional medical director of One Medical

Dr. Michael Green, M.D., family medicine physician, associate medical director of Northwell Health-GoHealth Urgent Care